Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 6, NWS Wichita, KS

March 24, 202416 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 24, 2024, 4:38 PM CDT for 16 counties in Kansas. It took effect at Mar 24, 2024, 5:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 4:38 PM CDT (21:38 UTC)
In effect from
Mar 24, 2024, 5:00 PM CDT
Expired
Mar 25, 2024, 3:10 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 552 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
552 m²/s²
0-3 km storm-relative helicity
640 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS73 KICT 242138
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
438 PM CDT Sun Mar 24 2024

KSZ032-033-047>051-067-082-091-251145-
/O.CAN.KICT.HW.W.0001.000000T0000Z-240325T0000Z/
/O.EXT.KICT.WI.Y.0005.240324T2200Z-240325T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
438 PM CDT Sun Mar 24 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, Reno, Kingman and Harper Counties.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-251145-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/
/O.NEW.KICT.WI.Y.0006.240324T2200Z-240325T1500Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
438 PM CDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
108 
WWUS73 KICT 250810
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
310 AM CDT Mon Mar 25 2024

KSZ032-033-047>051-067-082-091-250915-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
310 AM CDT Mon Mar 25 2024

...WIND ADVISORY IS CANCELLED...

While winds will shift from the south to north today, they are 
expected to remain just below wind advisory criteria. 

$$

KSZ052-053-068>072-083-092>096-098>100-250915-
/O.CAN.KICT.WI.Y.0006.000000T0000Z-240325T1500Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
310 AM CDT Mon Mar 25 2024

...WIND ADVISORY IS CANCELLED...

South winds will shift and become northwest later today, though
are expected to remain below wind advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 24, 1:44 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Some storms this evening could be severe, especially over south central Kansas. The primary threats will be quarter to half dollar sized hail and damaging winds to around 65 mph.
  • Rain may transition to snow across parts of central KS on Monday where up to a couple of inches may accumulate in Russell county in the vicinity of the I-70 corridor.
Area forecast discussion, Mar 24, 1:44 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
144 PM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Some storms this evening could be severe, especially over
  south central Kansas. The primary threats will be quarter to
  half dollar sized hail and damaging winds to around 65 mph.

- Rain may transition to snow across parts of central KS on
  Monday where up to a couple of inches may accumulate in
  Russell county in the vicinity of the I-70 corridor.

&&

.DISCUSSION...
Issued at 140 PM CDT Sun Mar 24 2024

A vigorous mid/upper trough over the Rockies is progged to emerge
over the Central Plains tonight and Monday. Ahead of this trough, a
dryline is progged to sharpen over the Southern Plains as we move
through the afternoon and into the evening hours becoming a focus
for sfc-based storms. The initial development is expected to be
mainly southwest of our area where the deeper moisture is progged.
The storms will propagate toward south central Kansas mainly after
00Z. A pocket of drier air in the pbl is progged to advect into
southwest Kansas this afternoon limiting sfc-based buoyancy
during our diurnal heating cycle with the better convergence
along the dryline likely remaining further south in western OK.
As low level moisture continues to advect northward in the warm
sector ahead of the advancing dryline we may see a very narrow
zone build into south central KS this evening where some sfc-
based supercells will remain possible in the 7pm-10pm timeframe
when dewpoints rise into the low to perhaps mid 50s. Quarter to
half dollar sized hail and wind gusts to 65 mph continue to be
the primary hazards although a brief tornado may be possible if
the narrow sfc-based corridor unfolds.

A slower eastward progression of the pacific front/dryline will keep
the more mild air in place across the forecast area tonight. Colder
air will advect into central Kansas on Monday morning where a
rain/snow mix may transition to snow under the upper low. We could
see a quick inch of snow, especially on elevated and grassy surfaces
along parts of the I-70 corridor in central KS impacting mainly
Russell and parts of Lincoln and Barton counties. The mid/upper low
will propagate northeast away from the area on Monday night with
increasing large-scale forcing for subsidence bringing an end to any
lingering light snow showers. Much colder air will overspread the
area in the wake of this system with lows falling into the 20s for
most areas early on Tue.

Much below normal temperatures will prevail early in the week as we
remain within a mean larger scale trough over the central CONUS.
Temperatures on Tue will begin to moderate by Wed while remaining
below climate normals for late March with highs in mid 50 for most
areas.

Thursday-Sunday...Rising heights/increasing thickness will support
rising temperatures across the region late in the week and into the
weekend. Highs toward the end of the period are progged to climb
into the 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1235 PM CDT Sun Mar 24 2024

Widespread MVFR cigs continue to blanket much of central and
south central Kansas early this afternoon. This area of MVFR
cigs may shrink in coverage a bit this afternoon while
prevailing for most areas ahead of an eastward advancing dryline
which is expected to sweep across the area after midnight.
Meanwhile, a cold front will bisect central Kansas during the
predawn hours on Monday with gusty northwest winds developing
in it's wake. This cold front will make it to the Kansas
Turnpike corridor by Monday afternoon. Gusty westerly winds
will prevail in the wake of a dryline while winds shift to the
northwest behind the cold front. Low cigs and wintry
precipitation will become increasingly likely over central KS
impacting KRSL on Monday during the day.

&&

.FIRE WEATHER...
Issued at 140 PM CDT Sun Mar 24 2024

A very high fire danger is possible on Thursday across portions of
central Kansas and across much of the area on Friday as
relative humidity drops to 25-35% with above normal temperatures
and breezy southwest winds.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT this evening for KSZ032-033-
047>051-067-082-091.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
KSZ032-033-047>051-067-082-091.
Wind Advisory until 10 AM CDT Monday for KSZ052-053-068>072-
083-092>096-098>100.

&&

DISCUSSION...MWM
AVIATION...MWM
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 24, 4:09 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Sun Mar 24 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very strong southerly winds may gust over 50 mph at times late this
afternoon with strong winds persisting tonight. See latest High
Wind Warning and Wind Advisory for more details.

Some strong to severe thunderstorms are possible after 6pm,
especially across parts of south central Kansas. The primary
hazards will be damaging winds around 65 mph and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong southerly winds may gust to around 50 mph at times through
Monday morning See the latest Wind Advisory for more details.

Rain will transition to snow across parts of central Kansas on
Monday and Monday evening. Minor accumulations of an inch or two may
be possible with some slick spots and travel impacts along I-70
possible.

Very high fire danger is possible on Thursday and Friday with
breezy south winds and above normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 24, 2:10 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
210 PM CDT Sun Mar 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Non-Tstm Wnd Gst Hutchinson Muni Airport 38.07N 97.87W
03/24/2024  M58 MPH          Reno               KS   ASOS

&&

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.